Health officials saya veterinary tranquilizer called xylazine, also known as "tranq," is showing up in illegal drugs like the powerful opioid fentanyl, stirring issues in the medical community, as much is still unknown about xylazine and how it affects humans.
States like Pennsylvania are now adding xylazine to its list of controlled substances to try to keep it off the streets and allow records to be kept on the drug.
Dr. Jeanmarie Perrone, an emergency physician and the director of the Center for Addiction Medicine and Policy at the University of Pennsylvania, told Scripps News that local drug testing shows xylazine almost always co-occurs with fentanyl.
"Some people's theory about why xylazine is being added is because the fentanyl is so potent and relatively short-acting that it was added to make it a little bit more longer-lasting and to not have the potential deadly respiratory depressant effects that fentanyl is essentially known for," Perrone said.
In Florida, John Nelson — the founder of familiesrecover.org, a group that helps loved ones deal with addiction — said the use of xylazine, as with fentanyl, may be to increase dealers' profit margins.
According to the U.S. Drug Enforcement Administration, about 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine in 2022.
SEE MORE: White House announces new actions against fentanyl supply chain
Earlier this month, the White House Office of National Drug Control Policy declared fentanyl combined with xylazine to be an "emerging drug threat" in the United States.
During a news conference late last month, Sen. Chuck Schumer, (D) New York, warned xylazine is "deadly" and "dangerous."
"It causes severe wounds to the skin, sometimes all the way to the bone," Schumer said. "It creates a lot of dead tissue. There are breathing and heart rate issues, and the infections from these wounds can often lead to people even losing their limbs."
Perrone said the wounds are different from what she and others in the medical community have ever seen when it comes to addiction.
"We're seeing these very large open wounds, which are not like abscesses or superficial skin infections," Perrone said. "These are much deeper wounds that tend to be open and tend to progress in a way that is with a term that we call necrosis, which means a lot of a lot of the tissue actually disappears."
These wounds can lead to more issues for those who are seeking treatment.
"Because of these wounds, paradoxically, many patients can't get into rehab because rehabs aren't really equipped for the medical complications of wound care," Perrone said.
In November, the FDA warned health care professionals "routine toxicology screens do not detect xylazine," making it harder to treat people that come in.
"We don't have widespread testing," said Luke Engeriser, deputy chief medical officer at AltaPointe Health. "If somebody shows up in the emergency department, we could test for opioids, but we don't have widely available tests for xylazine."
To reverse an opioid overdose, the FDA said naloxone, also known as by brand name Narcan, should be used on everyone who overdoses, though it would be ineffective on xylazine since it's not an opioid.
"If somebody has a fentanyl overdose and we use the Narcan nasal spray, that can get them breathing and wake them up," said Engeriser. "If they've also taken xylazine, their breathing may get better after the naloxone, but they won't wake up necessarily."
Trending stories at Scrippsnews.com